Tennessee, 2018

Flash Flood and Flood in Tennessee, May 26 to 27, 2018

May 26 to 27, 2018 · NWS MRX · 2 events in 2 counties and zones

Deep moisture encroached upon the area from the Gulf of Mexico, where subtropical storm Alberto was developing. Scattered mainly diurnal convection produced isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Deep moisture encroached upon the area from the Gulf of Mexico, where subtropical storm Alberto was developing. Scattered mainly diurnal convection produced isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 10:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 10:01 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1101 AM EDT Sat May 26 2018

.DISCUSSION...
Moisture continues to advect northward this morning into the
southern Appalachian region amidst persistent southerly flow. With
that, modest elevated instability this morning has allowed for
sustained isolated showers, with more widespread shower activity
centered over extreme northeast TN and southwest VA where upward
of 2-3 inches of rain has fallen over the last 6 hours.
Fortunately the heaviest axis of rainfall is shifting east,
therefore do not anticipate any flash flood warnings in the near
term. Beyond that, additional development will occur this
afternoon with heating warranting elevated pops. All in all, the
previous fcst was in great shape, just made a few minor tweaks to
emphasize the high terrain pops a bit more. Lastly, also tweaked
max temps down a bit across northeast TN and southwest VA where
diurnal warming has been slowed given the abundant sky cover and
precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             82  68  85  68 /  50  50  60  60
Knoxville McGhee Tyson Airport, TN  81  67  83  66 /  50  50  60  50
Oak Ridge, TN                       80  68  83  67 /  50  50  60  40
Tri Cities Airport, TN              79  64  81  64 /  60  50  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG
Hazardous weather outlook, May 26, 4:13 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
513 AM EDT Sat May 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
513 AM EDT Sat May 26 2018 /413 AM CDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Remnants of Subtropical Storm Alberto has the potential to bring
occasional brief heavy rainfall to the Southern Appalachian
Region during the Tuesday through Thursday time frame. This may
generate brief local flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Knoxville radar (KMRX), 89 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Washington

When
May 26, 12:00 PM EST to 1:00 PM EST
Where
Washington County, 1 mi N of Gray to 2 mi SW of Gray
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.434, -82.470

Toddler wandered into a swollen creek near the home and drowned.

Flash Flood, Knox

When
May 27, 8:00 PM EST to 9:45 PM EST
Where
Knox County, 3 mi WNW of Farragut to 2 mi SSW of Farragut
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.897, -84.219

Several roads covered by high water. Travel was hazardous across the Farragut area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Washington2018-05-262In WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761444, 761443.